Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 47, NWS Melbourne, FL

April 29, 2023Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 29, 2023, 3:37 PM EDT for Brevard County, Osceola County, Florida. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2023, 3:37 PM EDT (19:37 UTC)
Expired
Apr 29, 2023, 4:15 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 30 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:07 PM EDTHAIL 1.252 Nnw Cocoa, FLREPORT OF HAIL UP TO ONE AND ONE QUARTER INCH NEAR THE HWY 528 AND INDUSTRY ROAD INTERCHANGE.
Apr 29, 4:08 PM EDTHAIL 22 N Cocoa, FLUSSF PERSONNEL REPORTED AND PROVIDED PICTURES OF HAIL UP TO TWO INCHES NEAR THE HWY 528 AND US-1 INTERCHANGE. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS52 KMLB 291937
SVRMLB
FLC009-097-292015-
/O.NEW.KMLB.SV.W.0047.230429T1937Z-230429T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
337 PM EDT Sat Apr 29 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in east central Florida...
  Northeastern Osceola County in east central Florida...

* Until 415 PM EDT.

* At 337 PM EDT, a severe thunderstorm was located 7 miles west of
  Viera, or 8 miles southwest of Rockledge, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2832 8057 2826 8057 2798 8083
      2807 8104 2835 8092 2835 8086 2837 8087
      2839 8089 2841 8088 2842 8089 2859 8082
      2857 8076 2856 8076 2846 8049
TIME...MOT...LOC 1937Z 212DEG 32KT 2823 8083 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
1 follow-up statement
695 
WWUS52 KMLB 291958
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
358 PM EDT Sat Apr 29 2023

FLC009-097-292015-
/O.CON.KMLB.SV.W.0047.000000T0000Z-230429T2015Z/
Brevard FL-Osceola FL-
358 PM EDT Sat Apr 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL BREVARD AND NORTHEASTERN OSCEOLA COUNTIES...

At 358 PM EDT, a severe thunderstorm was located over Cocoa, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for east central
Florida.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2832 8057 2826 8057 2798 8083
      2807 8104 2835 8092 2835 8086 2837 8087
      2839 8089 2841 8088 2842 8089 2859 8082
      2857 8076 2856 8076 2846 8049
TIME...MOT...LOC 1958Z 211DEG 24KT 2837 8073 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:38 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 29, 10:38 AM EDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1038 AM EDT Sat Apr 29 2023

...New UPDATE, MARINE, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 1029 AM EDT Sat Apr 29 2023

Regional satellite imagery shows a Mesoscale Convective System (MCS)
over the Gulf waters ahead of an advancing cold front. The MCS will
continue to move towards the Florida peninsula today arriving in
east central Florida late this afternoon and into the evening. An
east coast seabreeze will develop before the arrival of the MCS, and
strong discrete cells are expected along the coast. Surface heating
in combination with increasing winds aloft and 500mb temperatures
between -10 and -12C will allow for a few storms to become severe.
The Storm Prediction Center has highlighted the majority of east
central Florida in a Slight risk (2 of 5) with Martin county in a
Marginal risk (1 of 5). Hazards with discrete cells developing along
the seabreeze include damaging wind gust, large hail and an isolated
tornado. Coverage of showers and storms will increase into the
evening as the MCS moves across the Florida peninsula and offshore.
There will be a brief break in coverage tonight before another round
of strong storms associated with a cold front moves across the
area early Sunday. Damaging wind gust and the potential for a
brief tornado will be possible overnight.

&&

.MARINE...
Issued at 1029 AM EDT Sat Apr 29 2023

Today-Tonight...Current observations at NOAA buoy 41009 (20 NM
east of Cape Canaveral) show SSW winds of 10 kts with seas of 2
ft. Winds will slightly back becoming S around 15-20 kts. Seas
build to 3-4 ft through the afternoon with 5 ft across the far
offshore waters. Coverage of offshore-moving showers and strong
lightning storms will increase through the afternoon and into the
evening. Boating conditions become hazardous tomorrow.

&&

.AVIATION...
(12Z TAFS)
Issued at 1029 AM EDT Sat Apr 29 2023

Coverage of strong storms increases late this afternoon and into the
evening. TEMPOs for +TSRA at all terminals. An east coast seabreeze
is expected to develop this afternoon, but will struggle to move far
beyond coastal terminals. S winds this morning will become SW
increasing to around 15kts with locally higher gusts possible.
Another round of strong storms will occur overnight into the early
morning hours. Sustained winds will increase to around 20-25 kts on
Sunday.

&&

.PREV DISCUSSION...
Issued at 500 AM EDT Sat Apr 29 2023

Sunday-Monday... Guidance hints that Sunday could be the grand
finale after a series of shortwaves have crossed the state of
Florida, resulting in a gauntlet of severe weather over the last
week. One last final round of scattered to numerous showers and
lightning storms are forecast by early Sunday morning as a "cool
front" sweeps east-southeast across east central Florida. Strong to
severe storms will once again be a concern, especially as wind
fields increase, resulting in an elevated threat for severe weather.
In fact, the NAEFS and ECMWF ensembles shows that wind speeds will
approach the climatological maximum at the surface and even moreso
at 850mb which adds to confidence in not only the severe weather
potential, but that Sunday will certainly be a windy day. Winds will
likely gust to around 30-35 mph from the west-southwest over land
with gusts to 40mph+ possible over the local Atlantic waters.

With that said, a Gale Watch has been issued for Sunday over the
offshore waters, as well as a Small Craft Advisory across the
nearshore waters. A wind advisory also may be needed if trends
continue. Additionally, hi-res models continue to indicate severe
weather parameters that are a bit concerning on Sunday with a 50-60kt
LLJ, 50-60kt (0-6km) shear, ML CAPE in the 1,500-2,000+ J/kg range,
SCP as high as 10-15, STP as high as 5-7, 3km helicity in the 200-
500 m^2/s^2 range, 3km EHI in the 2-4 range, and steep mid level
lapse rates. With the aforementioned ingredients in place, strong to
severe storms will have the potential to produce damaging wind gusts
up to 60-70mph, quarter size hail, and heavy rainfall (1-3").
Conditions will also be conducive for a secondary threat for
tornadoes. Rain chances will gradually diminish from the northwest
to southeast as the front sags southeast and clears the Treasure
Coast by Sunday afternoon/evening with decreasing cloud cover
expected. Afternoon high temperatures are forecast to reach the low
to mid 80s each day with lows in the upper 50s to mid 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  67  81  61 /  80  90  60   0
MCO  90  68  80  63 /  80  90  60   0
MLB  89  71  85  62 /  70  70  80   0
VRB  91  71  86  60 /  60  50  80   0
LEE  89  69  80  62 /  80  90  40   0
SFB  89  68  82  62 /  80  90  60   0
ORL  91  70  82  64 /  80  90  60   0
FPR  89  72  85  61 /  60  50  80   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 5 AM to 8 PM EDT Sunday for AMZ550-552-
     555.

     Gale Watch from late tonight through Sunday afternoon for AMZ570-
     572-575.

&&

Law/Watson/Sedlock
Hazardous weather outlook, Apr 29, 11:07 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1107 AM EDT Sat Apr 29 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-300315-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1107 AM EDT Sat Apr 29 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop over east
central Florida after 2 pm and move quickly toward the northeast.
Some of these storms will become strong to severe as they
interact with larger lake breeze boundaries and especially the
east coast sea breeze just inland from the coast. Damaging wind
gusts, large hail, frequent lightning strikes and heavy rain will
be possible. A brief tornado may occur.

Late tonight, another band of storms associated with an
approaching cool front, is forecast to sweep east from the Gulf of
Mexico. These storms will have more wind shear and dynamic
forcing to work with. As a result, there is a threat for nocturnal
tornadoes with these storms as they push into Lake, Volusia,
Seminole, Orange and northern Osceola counties after 4 am. Make
sure you have multiple ways to receive weather warnings and
consider keeping your phone on and charged tonight.

.FLOOD IMPACT...
Locally heavy rains will accumulate up to 3 inches in a short
time causing temporary flooding of low lying and poor drainage
areas.

.MARINE THUNDERSTORM GUST IMPACT...
Storms late this afternoon and early this evening will be capable
of producing wind gusts greater than 35 knots, large hail,
frequent cloud-to-water lightning, and locally higher waves on
inland lakes, the Intracoastal Waterway, and nearshore Atlantic
waters.

.WATERSPOUT IMPACT...
Storms containing brief funnel clouds or waterspouts will be
possible within coastal areas late this afternoon as storms
interact with the east coast sea breeze then push offshore.

.WIND AND SEA IMPACT...
South winds will increase to 15 to 20 knots this afternoon and
evening. Small craft should exercise caution.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at all central
Florida Atlantic beaches. Check with the local beach patrol for
additional information about ocean hazards and always heed the
advice of lifeguards. Swim only within sight of a lifeguard and
never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Potential for strong to severe storms will continue Sunday as a
frontal boundary sweeps through. The main threats will be strong
wind gusts, hail, and possible tornado or two. Ponding water will
be an increasing hazard through this period, as rounds of
rainfall accumulate each day.

There will be at least a Moderate risk of dangerous rip currents
through the weekend. Hazardous boating conditions are forecast to
develop on Sunday, as southwest winds increase 25 knots with gusts
to Gale force.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Law

In the hours before

Special weather statement, Apr 29, 2:55 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT Sat Apr 29 2023

FLZ058-291930-
Okeechobee FL-
255 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of central Okeechobee
County through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm just
south of Basinger, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Treasure Island, Okeechobee, Basinger, Fort Drum and Four Seasons
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2716 8071 2721 8079 2720 8083 2714 8087
      2717 8088 2717 8091 2719 8091 2720 8094
      2722 8095 2722 8097 2723 8099 2726 8100
      2730 8100 2730 8103 2733 8105 2736 8103
      2738 8108 2758 8081 2715 8068 2712 8068
TIME...MOT...LOC 1854Z 229DEG 22KT 2732 8101

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sedlock
Special weather statement, Apr 29, 3:00 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
300 PM EDT Sat Apr 29 2023

FLZ053-291945-
Osceola FL-
300 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of southeastern Osceola
County through 345 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Kissimmee Prarie Preserve, or 13 miles southwest
of Lake Marian, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenansville, Lake Marian and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2807 8102 2799 8087 2791 8087 2767 8094
      2764 8109 2764 8114 2765 8113 2766 8113
      2768 8115 2771 8115 2773 8117 2774 8116
      2775 8118 2776 8117 2782 8121
TIME...MOT...LOC 1900Z 210DEG 30KT 2770 8115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sedlock
Special weather statement, Apr 29, 3:31 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Sat Apr 29 2023

FLZ053-547-647-747-292015-
Southern Brevard Barrier Islands FL-Osceola FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
331 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of southwestern Brevard
and northeastern Osceola Counties through 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Camp Holly Fish Camp, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockledge, Cocoa Beach, Merritt Island, Suntree and Viera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2794 8088 2797 8108 2835 8098 2835 8060
TIME...MOT...LOC 1931Z 223DEG 18KT 2819 8084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:46 AM EDTGale WatchMLB10 hr
Apr 29, 3:46 AM EDTSmall Craft AdvisoryMLB44 hr
Apr 29, 2:11 PM EDTGale WarningMLB28 hr
Apr 29, 2:11 PM EDTSmall Craft AdvisoryMLB38 hr
Apr 29, 2:55 PM EDTSpecial Weather StatementMLBOkeechobee35 min
Apr 29, 3:00 PM EDTSpecial Weather StatementMLBOsceola45 min
Apr 29, 3:03 PM EDTSevere Thunderstorm WarningMLBOkeechobee42 min
Apr 29, 3:31 PM EDTSpecial Weather StatementMLBBrevard44 min
Apr 29, 3:39 PM EDTSpecial Marine WarningMLB66 min
Apr 29, 3:43 PM EDTSpecial Weather StatementMLBSaint Lucie47 min
Apr 29, 3:52 PM EDTTornado WarningMLBBrevard, Osceola11 min
Apr 29, 4:03 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola42 min
Apr 29, 4:10 PM EDTSevere Thunderstorm WarningMLBBrevard40 min
Apr 29, 4:13 PM EDTSpecial Marine WarningMLB62 min
Apr 29, 4:16 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie29 min
Apr 29, 4:29 PM EDTSpecial Weather StatementMLBOsceola31 min
Apr 29, 4:40 PM EDTSpecial Marine WarningMLB95 min
Apr 29, 4:45 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole30 min
Apr 29, 4:48 PM EDTSevere Thunderstorm WarningMLBMartin27 min
Apr 29, 4:54 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola36 min
Apr 29, 5:07 PM EDTSpecial Marine WarningMLB53 min
Apr 29, 5:07 PM EDTSpecial Weather StatementMLBOsceola23 min
Apr 29, 5:13 PM EDTSpecial Weather StatementMLBBrevard32 min
Apr 29, 5:21 PM EDTSpecial Weather StatementMLBBrevard24 min
Apr 29, 5:25 PM EDTSpecial Weather StatementMLBSeminole, Volusia65 min
Apr 29, 5:30 PM EDTSpecial Weather StatementMLBOrange, Osceola30 min
Apr 29, 5:54 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole15 min
Apr 29, 5:58 PM EDTSpecial Marine WarningMLB62 min
Apr 29, 6:01 PM EDTSpecial Weather StatementMLBBrevard, Osceola59 min
Apr 29, 6:18 PM EDTSpecial Marine WarningMLB87 min
Apr 29, 7:03 PM EDTSpecial Weather StatementMLBMartin27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.